Minnesota, 2023

Damaging Winds in Minnesota, June 24, 2023

June 24, 2023 · NWS FSD · 3 events in 3 counties and zones

Linear storms developed near a frontal boundary, moving across southeast South Dakota and into northwest Iowa and southwest Minnesota early on June 24. Within an environment of shear, a strong low-level jet, and strong DCAPE, some storms produced severe-level winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Linear storms developed near a frontal boundary, moving across southeast South Dakota and into northwest Iowa and southwest Minnesota early on June 24. Within an environment of shear, a strong low-level jet, and strong DCAPE, some storms produced severe-level winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 24, 2:29 AM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 24, 2:29 AM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
329 AM CDT Sat Jun 24 2023

.SHORT TERM...(Today and Tonight)
Issued at 326 AM CDT Sat Jun 24 2023

KEY MESSAGES:

1. The threat for thunderstorms will linger for today, with a few
strong to severe storms possible this afternoon.

2. Turning cooler tonight and Sunday with scattered showers and
storms possible.

3. Temperatures rebound next week with another chance of
thunderstorms for mid week.

An upper level shortwave over central SD will push into eastern SD
by early this morning, driving current convection eastward into
southwestern MN and eastern IA by 12Z - fueled by theta e advection
on a low level jet oriented through central/eastern NE. Although
current convection has produced severe wind gusts as it moved
through central SD during the very early morning hours, this will
become less likely after 10Z as the instability diminishes. Latest
hi-res models would indicate the MCS exiting our CWA around 13Z.

The question then becomes how morning convection affects the
potential for further thunderstorm development in the afternoon.
With the expectation that convection exits our area early in the
morning, there is the potential for recovery by afternoon, with
further thunderstorm development in a warm air advection regime.
Upper level support does increase by afternoon as the main upper
level ejects into the Dakotas and upper level divergence increases
in response to an upper level jet streaming through northern NE.
Although there will most likely be a lull in convection through the
early part of the day, some hi-res models are indicating
thunderstorm development in two areas by afternoon - one in our far
eastern IA and MN counties in the prefrontal trough with a low level
jet continuing to provide moisture transport (and resultant higher
instability), and a second area of development possible along the
main surface front back to the west. Even so, models are not in
complete agreement on these scenarios, being split on frontal
timing, and some developing the far eastern convection as mentioned
above outside of our CWA. In summary, uncertainty in afternoon
convection remains. Either way, with afternoon mid level lapse rates
of around 7 C/Km, CAPE values progged to be around 1500 J/KG, and
effective shear of 25 to 35 kts in an increasing midlevel flow,
there will be a possibility of a few strong to severe storms with
large hail and damaging winds. Highs today will mostly be lower to
mid 80s.

Any convection that develops with the surface front should exit the
CWA by late evening. The upper level low will continue to spin over
the Dakotas and MN tonight, keeping a threat for showers and
isolated thunderstorms through mainly the northern and eastern
portions of the CWA during the night. With cold air advection behind
the front and a tightening surface pressure gradient, northwesterly
winds will begin to increase during the night. It will be cooler
with lows in the upper 50s to lower 60s.

.LONG TERM...(Sunday through Friday)
Issued at 326 AM CDT Sat Jun 24 2023

For Sunday, the now closed mid/upper low pressure continues to move
east over WI and into the Upper Midwest. Sunday will be breezy as
surface pressure gradient remains tight over the area. Northwesterly
flow takes hold, with winds 20-25 mph and gusts to 35 or 40 mph.
Aloft, CAA helps keep our temps cooler, with highs for most in the
70s. As the low moves east, any lingering showers/storms would
follow suit.

Low pressure meanders east through early next week, with mid/upper
level ridging returning. Temperatures warm closer to normal, with
highs in the 80s and lows in the mid/upper 50s and 60s, as the ridge
moves east into the middle of the week. A mid level wave is progged
to move through late Monday into Tuesday, so can't rule out some
isolated showers/storms in the west.

Into the middle/latter part of the week, temperatures continue to
warm as more southerly flow takes hold and WAA pushes in ahead of
more mid level waves and a more defined mid/upper low passing to our
north into Thursday. Models continue to have struggles resolving the
timing and location of these features, so expect periodic, low
confidence shower and storm chances from mid to late week. Could see
some breezy periods as well.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday Night)
Issued at 1047 PM CDT Fri Jun 23 2023

VFR conditions deteriorate as multiple areas of convection move
through tonight, with additional shower and storm chances
Saturday afternoon/evening. The first area is moving north from
northeastern NE, with another area across western SD/NE which will
be moving to the east/northeast through the night. MVFR and lower
conditions are expected with storms, which could produce locally
heavy rainfall. Some storms overnight, especially west of I-29,
could become severe. The main threat would be strong winds to 65
knots, and secondary threat of large hail.

Could see some periodic VFR conditions in breaks in convection
Saturday, but confidence is low. Winds switch from south/southeast
early in the period to west/northwest late Saturday night behind a
front.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...JM
LONG TERM...SG
AVIATION...SG
Hazardous weather outlook, Jun 24, 3:51 AM CST, 23 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
451 AM CDT Sat Jun 24 2023

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-251000-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
451 AM CDT Sat Jun 24 2023

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms will push across areas from the Interstate 29
corridor and eastward through mid morning. These storms will be
capable of producing winds to 60 mph.

Additional thunderstorms may develop this afternoon and evening.
A few of these storms may become strong to severe, with hail to
the size of half dollars and winds to 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon.

In the hours before

Local storm report, Jun 24, 2:50 AM CST, 1 hour 24 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
350 AM CDT Sat Jun 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 AM     Non-Tstm Wnd Gst 7 SSE Dallas            43.14N 99.49W
06/24/2023  E58 MPH          Gregory            SD   Mesonet

            SDSU Mesonet Site 7 SSW Gregory.

0127 AM     Tstm Wnd Gst     3 S Chamberlain         43.77N 99.32W
06/24/2023  M58 MPH          Brule              SD   ASOS

            ASOS station K9V9 Chamberlain Municipal
            Airport.

0324 AM     Tstm Wnd Gst     Springfield             42.86N 97.89W
06/24/2023  M64 MPH          Bon Homme          SD   Mesonet

            Personal Weather Station.

&&
Local storm report, Jun 24, 2:55 AM CST, 1 hour 19 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
355 AM CDT Sat Jun 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 AM     Tstm Wnd Gst     Tabor                   42.95N 97.66W
06/24/2023  M61 MPH          Bon Homme          SD   Mesonet

            Personal Weather Station.

&&
Local storm report, Jun 24, 3:58 AM CST, 16 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
458 AM CDT Sat Jun 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 AM     Tstm Wnd Gst     3 SSW Beresford         43.04N 96.80W
06/24/2023  M65 MPH          Union              SD   Mesonet

            Mesonet station 16 SD RWIS Beresford.

0441 AM     Tstm Wnd Gst     3 NNW Sioux Falls       43.58N 96.75W
06/24/2023  M58 MPH          Minnehaha          SD   ASOS

            ASOS station KFSD Sioux Falls Airport.

0434 AM     Tstm Wnd Gst     5 SSW Worthing          43.26N 96.80W
06/24/2023  M57 MPH          Lincoln            SD   Mesonet

            Mesonet station 176 SD RWIS Davis.

0435 AM     Tstm Wnd Gst     1 SSW Hawarden          42.99N 96.49W
06/24/2023  M57 MPH          Sioux              IA   Mesonet

            Mesonet station FW6302 Hawarden.

0359 AM     Tstm Wnd Gst     2 WSW Gayville          42.88N 97.22W
06/24/2023  M56 MPH          Yankton            SD   Mesonet

            Mesonet station 197 SD RWIS Gayville.

0356 AM     Tstm Wnd Gst     2 NE Yankton            42.92N 97.37W
06/24/2023  M55 MPH          Yankton            SD   AWOS

            AWOS station KYKN Yankton Municipal Airport.

&&
Local storm report, Jun 24, 4:09 AM CST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
509 AM CDT Sat Jun 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 AM     Tstm Wnd Gst     1 SW Crooks             43.65N 96.82W
06/24/2023  M59 MPH          Minnehaha          SD   Mesonet

            Personal Weather Station.

&&

The radar

The Sioux Falls radar (KFSD), 42 km away, was scanning. The volume nearest the first event began at 10:14 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rock

When
June 24, 4:14 AM CST to 4:16 AM CST
Where
Rock County, 1.47 mi SSE of Luverne
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
43.650, -96.210

Thunderstorm winds downed a large tree limb.

Thunderstorm Wind, Lyon

When
June 24, 4:45 AM CST to 4:52 AM CST
Where
Lyon County, 0.69 mi N of Florence
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
44.240, -96.050

Occasional thunderstorm wind gusts as high as 65 mph were measured at Minnesota Road Weather Information System site MN160 near Florence.

Thunderstorm Wind, Murray

When
June 24, 5:02 AM CST to 5:04 AM CST
Where
Murray County, 0.5 mi E of Currie
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
44.070, -95.660

Thunderstorm winds downed a large tree limb in End-O-Line Railroad Park.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1111596, 1111598, 1111597.